Delaware, 2009

Strong Wind in Delaware, April 3, 2009

April 3, 2009 · NWS PHI · 2 events in 2 counties and zones

A strong southerly flow preceding a cold front produced wind gusts to around 45 mph during the afternoon of the 3rd in Sussex County. The peak wind gust in Georgetown was 46 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong southerly flow preceding a cold front produced wind gusts to around 45 mph during the afternoon of the 3rd in Sussex County. The peak wind gust in Georgetown was 46 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 3, 12:15 PM EST, 45 minutes earlier.

Area forecast discussion, Apr 3, 12:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
115 PM EDT FRI APR 3 2009

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM OVER OHIO WILL TRACK NEAR THE EASTERN
GREAT LAKES REGION LATER TODAY. THIS WILL EVENTUALLY SWEEP A COLD
FRONT ACROSS OUR AREA THIS EVENING. A WEAK AREA OF HIGH PRESSURE
WILL THEN BUILD TOWARD OUR REGION AS WE GO THROUGH THE WEEKEND.
ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH OUR AREA ON
MONDAY, THEN A HIGH PRESSURE SYSTEM WILL BUILD SLOWLY SOUTHEASTWARD
FROM THE PLAINS TO THE GULF COAST WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SERIES OF EMBEDDED THUNDERSTORMS MAKING THEIR WAY TO THE NORTH
NORTHEAST AT THIS TIME THROUGH SOUTHERN NEW JERSEY AND THE
PHILADELPHIA METRO AREA. WE HAVE ISSUED SEVERAL SPS AND SMW TO
REFLECT THE LOCATION OF THE STORMS AND THEIR PROGRESSION.

I UPDATED THE THE GRIDS TO REFLECT THE CURRENT LOCATION OF THE
RAIN AND THUNDERSTORMS. I ALSO TWEAKED THE TEMPERATURES DOWN A BIT
SINCE THE STRATOCUMULUS DECK HAS HELPED TO KEEP SURFACE HEATING AT
A MINIMAL. CURRENT RADAR REFLECTIVITY IS SHOWING A LINEAR BANDING
OF HEAVY PRECIPITATION MOVING ACROSS SOUTHERN NEW JERSEY AND
HEADING TO THE NORTHEAST AT APPROXIMATELY 45 MPH. SEE PHLSPSPHI
FOR UPDATED INFORMATION ON THE TIMING AND MOVEMENT OF THIS LINE OF
STORMS.

TAKING A LOOK AT REGIONAL VISIBLE SATELLITE IMAGERY, IT APPEARS AS
THOUGH THERE ARE A FEW BREAKS IN THE CLOUDS TO OUR IMMEDIATE WEST
AND SOUTHWEST. THESE BREAK IN THE CLOUDS SHOULD ADVECT OVER THE
REGION IN THE NEXT COUPLE OF HOURS WHICH MAY HELP TO PRODUCE SOME
SURFACE BASED INSTABILITY BEFORE THE TRIPLE POINT COMES TO PASS.
WE WILL BE KEEPING AN EYE ON THIS AREA AS THE DAY GOES ON FOR THE
POTENTIAL OF MORE THUNDERSTORM DEVELOPMENT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE DYNAMIC SYSTEM DISCUSSED ABOVE WILL BE LIFTING ACROSS OUR AREA
DURING THE EVENING WITH THE MAIN SURFACE LOW TRACKING TO OUR
NORTHWEST. WE WILL HAVE SOME SHOWERS AND POSSIBLE THUNDER QUICKLY
ROLLING ACROSS THE AREA TO START, HOWEVER THEN SOME DRYING ARRIVES
AS THE COLD FRONT SWEEPS TO OUR EAST. THE AIR MASS BEHIND THIS
SYSTEM HOWEVER IS NOT EXPECTED TO BE REAL COLD. WRAPAROUND MOISTURE
MAY BE ENHANCED SOME BY THE EASTERN GREAT LAKES, HOWEVER WITH A
DOWNSLOPING FLOW ON OUR SIDE OF THE MOUNTAINS, IT LOOKS LIKE THE
MAJORITY OF OUR CWA WILL BE DRYING OUT AS WE GO THROUGH TONIGHT.
PERHAPS A FEW SHOWERS ACROSS THE FAR NORTHERN ZONES WHERE ENOUGH
COOLING MAY ALLOW FOR SOME SNOW SHOWERS TO MIX IN LATE.

A CONCERN WE HAVE FOR MAINLY LATER TONIGHT IS THE WIND. AS THE
STORM SYSTEM WRAPS UP TO OUR NORTH, THE PRESSURE GRADIENT WILL BE
TIGHTENING UP AS HIGH PRESSURE IS WELL TO OUR WEST. THE 3-HOUR AND
6-HOUR PRESSURE FALLS ARE ON THE ORDER OF ABOUT 3-5 MB AND WE
WOULD LIKE TO SEE THESE HIGHER REGARDING STRONGER SURFACE WIND
POTENTIAL. STILL THOUGH, FORECAST SOUNDINGS INDICATE THAT THE FLOW
BETWEEN 900 MB AND 800 MB INCREASES TO 50 KNOTS OVERNIGHT. AS SOME
COLDER AIR ARRIVES ALOFT, THE LOW-LEVEL LAPSE RATES STEEPEN. THIS
WILL ALLOW FOR MORE EFFICIENT VERTICAL MIXING. THE QUESTION IS
JUST HOW MUCH MIXING OCCURS AS THE CAA IS NOT ALL THAT STRONG. FOR
NOW, WE WENT GENERALLY WITH GUSTS TO AROUND 25 KNOTS AND WILL
HOLD OFF ON ANY WIND HEADLINES GIVEN THE UNCERTAINTY AND NOT A
REAL IDEAL SETUP.

FOR SATURDAY, OUR WEATHER WILL BE DOMINATED BY A CYCLONIC FLOW AS
THE POTENT STORM LIFTS INTO THE CANADIAN MARITIMES. IT IS A GOOD
THING WE DO NOT HAVE A STRONG SURFACE HIGH BUILDING IN BEHIND THE
STORM OR WE WOULD BE MORE INCLINED TO ISSUE A HIGH WIND WATCH FOR
SATURDAY. AS IT STANDS NOW, IT LOOKS LIKE A WIND ADVISORY IS A GOOD
BET FOR SATURDAY. THE AIR MASS WILL STILL BE ON THE MILDER SIDE,
HOWEVER WITH PLENTY OF WIND WITHIN THE MIXING LAYER FOR MOST OF THE
DAY, BUFKIT PROFILES INDICATE GUSTS TO AROUND 35 KNOTS. IT WOULD
NOT BE SURPRISING TO SEE SOME LOCALLY HIGHER GUSTS, BUT SINCE THE
SURFACE HIGH IS NOT REAL STRONG TO OUR WEST AND THE PRESSURE RISES
ARE NOT REAL ROBUST, WIDESPREAD GUSTS TO 50 KNOTS DOES NOT APPEAR
LIKELY ATTM. AS A RESULT OF THIS AND THAT OUR CONFIDENCE IS NOT
HIGH, WE WILL HOLD OFF ON ISSUING A HIGH WIND WATCH FOR SATURDAY
BUT WILL DISCUSS THAT ADVISORY WINDS ARE A GOOD BET IN THE HWO.

THE WINDS WILL DIMINISH SATURDAY NIGHT AS HIGH PRESSURE SLIDES
EASTWARD AND LESSENS THE PRESSURE GRADIENT. THERE MAY STILL BE SOME
WRAPAROUND CLOUDINESS ESPECIALLY ACROSS OUR NORTHWESTERN ZONES,
HOWEVER THE LOWER LEVELS ARE FORECAST TO DRY OUT FURTHER. A
LESSENING WIND, DRIER AIR AND LESS CLOUDS WILL LEAD TO A CHILLY TO
COLD NIGHT. WE UTILIZED A FAIRLY EVENLY WEIGHTED BLEND BETWEEN MOS
AND CONTINUITY TO DERIVE TEMPERATURES.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AN VERY ACTIVE PATTERN WILL CONTINUE, PARTICULARLY DURING THE FIRST
FEW DAYS. THE PREVIOUS STORM WILL BE SLIDING UP THROUGH THE CANADIAN
MARITIMES, WITH A NARROW AREA OF HIGH PRESSURE BUILDING IN ITS WAKE.
MEANWHILE, ADDITIONAL ENERGY THAT HAS BEEN DIGGING ACROSS THE WEST
IN THE SHORT TERM WILL ALREADY HAVE BEEN EJECTED INTO THE CENTRAL
PLAINS SUNDAY. THIS WESTERN ENERGY CONTINUES TO LOOKS RATHER
IMPRESSIVE AS A STRONG UPPER-LEVEL JET IS DRIVEN ACROSS THE
SOUTHWESTERN UNITED STATES. THIS FEATURE WILL ONCE AGAIN AMPLIFY THE
FLOW WITH A RIDGE BEING PUMPED UP AHEAD OF IT FOR A TIME, WHICH THEN
IS SHIFTED EASTWARD SUNDAY AS VERY STRONG UPPER-LEVEL TROUGH EJECTS
ACROSS THE CENTRAL PLAINS AND TOWARD THE OHIO VALLEY. THIS
UPPER-LEVEL TROUGH LOOKS TO EVOLVE INTO A RATHER BEAST OF A CLOSED
LOW IN THE EAST MONDAY INTO TUESDAY, AS A STRONG STORM SLAMS INTO
THE WEST ALLOWING A MASSIVE RIDGE TO BUILD ACROSS THE INTERIOR WEST.
THIS WILL FORCE ENERGY TO DIVE SOUTHEASTWARD OUT OF CENTRAL CANADA,
ALLOWING FOR ADDITIONAL AMPLIFICATION OF THE EASTERN TROUGH. THE
MODEL GUIDANCE IS IN PRETTY GOOD AGREEMENT OVERALL WITH THE LARGER
FEATURES, ALTHOUGH THE DEGREE OF AMPLIFICATION IS STILL BIT IN
QUESTION DUE MAINLY TO THE TIMING OF SHORT WAVE ENERGY. THIS IN
PARTICULAR LEADS TO SOME POTENTIAL DIFFERENCES IN THE DETAILS. IF
THE TRUE MORE AMPLIFIED SOLUTIONS OCCUR, THEN PERHAPS SOME BLOCKING
CAN DEVELOP, WHICH WOULD TEND TO SLOW DOWN THE WEATHER SYSTEMS
EASTWARD PROGRESSION. THIS SLOWER PROGRESSION IDEA COULD BE WHAT
OCCURS, AS THE ECMWF, UKMET AND CANADIAN GUIDANCE ALONG WITH THE
ECMWF AND CANADIAN ENSEMBLES CONTINUE TO INDICATE THAT A RATHER DEEP
EASTERN PACIFIC CLOSED LOW SHOULD PROGRESSES INTO THE WESTERN U.S.
AT A SLOWER RATE THAN FORECAST BY RECENT GFS AND GEFS ENSEMBLE MEAN
GUIDANCE. THIS WOULD HAVE A DOWNSTREAM AFFECT. ONE THING THAT LOOKS
CERTAIN IS THAT A RATHER ACTIVE PATTERN WILL OCCUR WITH THE DELIVERY
OF A CHILLY AIR MASS ACROSS THE ENTIRE REGION FOR THE FIRST PART OF
NEXT WEEK. PERHAPS WE MAY NEED SOME FROZE/FREEZE HEADLINES AT SOME
POINT.

WE GENERALLY DID NOT MAKE MANY CHANGES THROUGH THIS ENTIRE TIME
FRAME. A STRONG SURFACE LOW IS FORECAST TO BE SLIDING UP THROUGH THE
CANADIAN MARITIMES SUNDAY. OUR ENTIRE AREA WILL CONTINUE TO BE
WITHIN A CYCLONIC FLOW, HOWEVER THIS WILL EASE AS THE MAIN TROUGH
LIFTS OUT SOME AND A NARROW RIDGE MOVES ACROSS OUR AREA DURING
SUNDAY. THE NEXT SYSTEM WILL BE ARRIVING FAIRLY QUICKLY AS A STRONG
MID LEVEL FEATURE DRIVES YET ANOTHER SURFACE LOW JUST TO OUR WEST
AND NORTHWEST MONDAY. AS THE CASE WITH THE PREVIOUS EVENTS, A WARM
FRONT WILL BE RIDING NORTHWARD, HOWEVER THE MAIN SURFACE LOW IN THE
EASTERN GREAT LAKES REGION LOOKS TO OCCLUDE WITH ANOTHER SURFACE LOW
POTENTIALLY FORMING ON THE TRIPLE POINT. THIS FEATURE MAY THEN TRACK
RIGHT ACROSS OUR AREA MONDAY AND POTENTIALLY DEEPEN SIGNIFICANTLY AS
THE UPPER-LEVEL TROUGH AMPLIFIES. GIVEN THE STRENGTH OF THIS SYSTEM,
SOME HEAVIER RAIN MAY OCCUR WITH THE POTENTIAL FOR SOME CONVECTION.
REGARDING THE CONVECTIVE POTENTIAL, WE WILL HAVE TO SEE HOW THE
DETAILS DEVELOP AS THE SYSTEM MAY ARRIVE SOON ENOUGH TO LESSEN THE
INSTABILITY POTENTIAL. IF THERE IS INSTABILITY, IT MAY BE MORE
ELEVATED AS SOME COOLER LOW-LEVEL AIR MAY BE PRESENT. THIS WILL
ALL DEPEND ON THE TIMING OF THE SYSTEM AND THE PLACEMENT OF THE
WARM FRONT AND POSSIBLE SECONDARY DEVELOPMENT. THIS ENTIRE SYSTEM
THEN PIVOTS INTO FAR SOUTHEASTERN CANADA/NEW ENGLAND MONDAY NIGHT
AND TUESDAY AND DEEPENING AS IT DOES SO AS A LARGE UPPER-LEVEL
TROUGH DROPS ACROSS THE EAST. A GUSTY NORTHWESTERLY FLOW WILL BE
LEFT IN ITS WAKE WITH COLDER AIR BUILDING INTO THE AREA. WHILE THE
UPPER-LEVEL TROUGH IS BECOMING MORE AND MORE AMPLIFIED, SOME
EARLIER GUIDANCE THAT INDICATED THAT IT POSSIBLY BECOMES SOMEWHAT
NEGATIVELY TILTED, HAS BACKED OFF OF THAT IDEA AND HAS TRENDED MORE
TOWARD A STRONG CLOSED LOW EVOLVING. GIVEN THE ADVERTISED
AMPLIFICATION MONDAY AND MONDAY NIGHT, WE MAY HAVE A SHOT OF
ENHANCED PRECIPITATION. THE SCOPE AND PLACEMENT OF THE TRUE
AMPLIFICATION WILL DETERMINE WHERE THE SURFACE LOW TRACKS,
AFFECTING WHERE THE HEAVIEST PRECIPITATION OCCURS. AS THIS SURFACE
LOW WRAPS UP EAST OF JAMES BAY CANADA TUESDAY INTO WEDNESDAY,
GUSTY WINDS WILL CONTINUE AT TIMES. THE COLDER AIR ALOFT COUPLED
WITH THE HIGHER SUN ANGLE MAY TEAM UP WITH POSSIBLE SPOKES OF
ENERGY TO PRODUCE SOME SHOWERS ACROSS PARTS OF THE REGION. THIS
WOULD PROBABLY BE TUESDAY INTO WEDNESDAY. THE BULK OF THE
WRAPAROUND MOISTURE THOUGH MAY END UP MOSTLY NORTH OF OUR CWA,
HOWEVER THIS MAY HAVE TO BE WATCHED AS STEEPER LOW-LEVEL LAPSE
RATES MAY ALLOW FOR SOME CONVECTIVE-ISH SHOWERS /RAIN OR SNOW/.

GRADUALLY AN AREA OF HIGH PRESSURE SLIDING FROM THE CENTRAL PLAINS
TO THE GULF COAST WILL BUILD INTO OUR AREA THURSDAY. THIS SHOULD
TEND TO ALLOW FOR A MODERATING TREND. SOME 00Z MOSGUIDE DATA WAS
BLENDED IN, ESPECIALLY DEW POINTS, TEMPERATURES AND WINDS, TO
INTRODUCE SOME NEWER GUIDANCE INTO THE FORECAST. THAT IS ALL FOR
NOW. THANKS TO THE SURROUNDING OFFICES FOR THE COLLABORATION EARLY
THIS MORNING. HAVE A GOOD ONE

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

ABOUT TO BE ISSUED TAFS WILL BE ENDING THE ORGANIZED CLUSTER OF
SHRAS AND TSRAS ACROSS OUR TERMINALS. WITH OUR CWA BRIEFLY
GETTING INTO THE WARM SECTOR CIGS AND VSBYS ARE EXPECTED TO RISE
ABOVE IFR LEVELS DURING THE AFTN, BUT CONFID WRT TO TIMING IS LOW.
SHOWERS AND TSRAS ASSOCIATED WITH THE OCCLUDED FRONT ITSELF DO NOT
HAVE AS MUCH SUPPORT ABOVE THE SURFACE FOR AN ORGANIZED LINE. THE
GREATEST INSTABILITY AT THE SURFACE IS EXPECTED TO REMAIN SE OF ALL
THE TERMINAL AREAS. SO WHILE THERE SHOULD BE SOME SHRAS WITH THE
FRONTAL PASSAGE ITSELF AND SOME ISOLATED THUNDER...THE THREAT IS NOT
HIGH ENUF AT ANY ONE SPECIFIC LOCATION TO CARRY TSRA IN THE TAFS.
ONCE THE OCCLUDED FRONT PASSES THIS EVENING...VFR CONDITIONS SHOULD
PREVAIL FOR THE REST OF THE TAF FORECAST PERIOD. WE DID MAINTAIN A
SC CIG THRU MOST OF THE NIGHT...BUT WOULD SUSPECT THAT IT WILL ERODE
FROM THE COAST INLAND AFTER MIDNIGHT. WE INCREASED WINDS
TONIGHT...BUT WENT BELOW SUGGESTED MAX GUST GUIDANCE BECAUSE ITS
OCCURRING OVERNIGHT AND FULL MIXING TO THE 5K LEVEL IS FORECAST TO
BE SPORADIC. ON SATURDAY DAY...WE DID FOLLOW THE FORECAST SOUNDINGS
PRETTY CLOSELY FOR MAX WIND GUSTS AS THE FORECAST SOUNDINGS DO SHOW
SOME THOROUGH MIXING. WE BELIEVE THAT WHILE SOME SC OR CU SHOULD
FORM...A VFR CIG IS NOT EXPECTED TO PREVAIL AT ANY TERMINAL SITES.

OUTLOOK...
WINDS WILL DECREASE SATURDAY NIGHT AND SUNDAY SHOULD FEATURE GOOD
FLYING CONDITIONS. BY MONDAY, ANOTHER SYSTEM LOOKS TO CAUSE A
DETERIORATION IN CONDITIONS AGAIN PROBABLY BACK TO IFR AT ITS HEIGHT
LATER MONDAY. GENERALLY VFR CONDITIONS ARE THEN EXPECTED BEHIND THE
SYSTEM FOR TUESDAY AND WEDNESDAY. THERE COULD BE SOME SHOWERS...BUT
THEIR DURATION SHOULD NOT BE LONG.

&&

.MARINE...
WINDS WERE INCREASING OVER THE SOUTHERN WATERS EARLY THIS MORNING,
WHILE NORTHERN WATER WINDS JUST BEGINNING TO INCREASE. ALTHOUGH THEY
ARE A SHADE BELOW GUIDANCE UP NORTH, THAT EVENTUALLY HAS TO GIVE AS
A NEGATIVE TILT MID LEVEL TROUGH IS POISED TO SWEEP OVER OUR WATERS
BY 00Z SATURDAY. THE ASSOCIATED SURFACE LOW DEEPENS RAPIDLY, AND WE
HAVE THE LACK OF STRONG HIGH PRESSURE AND STRONG COLD AIR ADVECTION
IN THE WAKE OF THE SYSTEM TO BE THANKFUL FOR.  RIGHT NOW WE ARE
THINKING THAT THE BULK OF OUR WATERS ARE COLD ENOUGH TO MAINTAIN A
MARINE LAYER AFTER THE LOW AND ASSOCIATED COLD FRONT PASS, BUT WE
BECOME LESS CERTAIN OF THIS AS WE MOVE TOWARD THE IMMEDIATE COAST,
ESPECIALLY NORTH. WE ARE GOING TO ISSUE A GALE WATCH FOR SATURDAY
INTO SATURDAY EVENING AND STAY WITH THE SMALL CRAFT ADVISORY PRIOR
TO THAT FOR OUR NORTHERN ATLANTIC WATERS. WE WILL BEGIN TO MENTION
OCCASIONAL GUSTS TO 35 KT OVER THE NORTHERN WATERS LATE TONIGHT.
ELSEWHERE ON THE ATLANTIC WATERS, WE WILL STAY WITH A STRONG SMALL
CRAFT FOR NOW. REGARDING DELAWARE BAY, WE WILL RUN A STRONG SMALL
CRAFT FROM THIS PACKAGE UNTIL 22Z SATURDAY AS WIND GUSTS WERE
BEGINNING TO EXCEED 20 KT. WE WILL LET THE DAY SHIFT REASSESS THE
STRENGTH OF THE MARINE LAYER, AND WE WILL MENTION OCCASIONAL GUSTS
TO 35 KT LATE FRIDAY NIGHT INTO SATURDAY WHERE WE ARE NOT RUNNING A
GALE WATCH.

WINDS AND SEAS SHOULD BEGIN TO RELAX SATURDAY NIGHT, BUT ANOTHER LOW
WILL AFFECT THE WATERS BEGINNING SUN NIGHT. LATEST GUIDANCE WOULD
SUGGEST THE BRUNT OF THE WINDS AND SEAS WOULD ARRIVE MONDAY NIGHT.

&&

.TIDES/COASTAL FLOODING...
WE ARE JUST COMING OUT OF NEAP TIDES, AND WOULD NEED NEGATIVE
DEPARTURES OF 1.5 TO 2.0 FEET TO CAUSE BLOWOUT TIDES SATURDAY INTO
SUNDAY. OUR GUIDANCE, WHICH OFTEN HAS A NEGATIVE BIAS, IS ONLY
FORECASTING NEGATIVE DEPARTURES FROM ABOUT 1.0 TO 1.5 FEET. FOR NOW,
IT SEEMS THAT A LOW WATER ADVISORY WOULDNT BE NEEDED, BUT WE WILL
MONITOR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ430-431-
     452>455.
     GALE WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR
     ANZ450-451.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ450-451.

&&

SYNOPSIS...GORSE
NEAR TERM...GORSE/HEAVENER
SHORT TERM...GORSE
LONG TERM...GORSE
AVIATION...GIGI
MARINE...DELISI
TIDES/COASTAL FLOODING...DELISI
Hazardous weather outlook, Apr 3, 4:15 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT FRI APR 3 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-040915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
515 AM EDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE FOR SOME THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY THIS EVENING. LOCALLY GUSTY WINDS AND HAIL WILL BE
POSSIBLE WITH ANY STRONGER STORMS. AFTER A FRONT MOVES THROUGH,
GUSTY WESTERLY WINDS ARE EXPECTED TONIGHT. HOWEVER, AT THIS TIME
SPEEDS ARE ANTICIPATED TO REMAIN BELOW ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WESTERLY WIND SUSTAINED AT 20 TO 25 MPH WITH GUSTS UP TO 45 MPH
IS CURRENTLY FORECAST FOR SATURDAY. THERE IS THE POTENTIAL FOR
HIGHER GUSTS, WHICH WOULD WARRANT THE ISSUANCE OF A WIND ADVISORY
POSSIBLY LATER TODAY. IT APPEARS THAT WIDESPREAD GUSTS OF 58 MPH
OR HIGHER WILL NOT OCCUR, THEREFORE NO HIGH WIND WATCH WILL BE
ISSUED AT THIS TIME. THE GUSTY WINDS WILL DIMINISH SOME SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ452>455-040915-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
515 AM EDT FRI APR 3 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS THE CHANCE FOR SOME THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY THIS EVENING. LOCALLY GUSTY WINDS AND HAIL WILL BE
POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-040915-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
515 AM EDT FRI APR 3 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS THE CHANCE FOR SOME THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY THIS EVENING. LOCALLY GUSTY WINDS AND HAIL WILL BE
POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-040915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
515 AM EDT FRI APR 3 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS THE CHANCE FOR SOME THUNDERSTORMS MAINLY THIS AFTERNOON
AND EARLY THIS EVENING. LOCALLY GUSTY WINDS AND HAIL WILL BE
POSSIBLE WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GORSE

In the hours before

Special weather statement, Apr 3, 9:31 AM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1031 AM EDT FRI APR 3 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-031630-
ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ-CAROLINE MD-CECIL MD-
CUMBERLAND NJ-DELAWARE BEACHES DE-INLAND SUSSEX DE-KENT MD-KENT DE-
NEW CASTLE DE-QUEEN ANNES MD-SALEM NJ-TALBOT MD-
1031 AM EDT FRI APR 3 2009

...STRONG THUNDERSTORMS WILL AFFECT CAPE MAY...CAROLINE...CECIL...
CUMBERLAND...KENT...NEW CASTLE...QUEEN ANNES...SALEM...SUSSEX AND
TALBOT COUNTIES...

AT 1028 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
BALTIMORE TO 7 MILES WEST OF EASTON TO 7 MILES NORTH OF SALISBURY...
MOVING NORTHEAST AT 50 MPH. THE THUNDERSTORMS WILL BE NEAR WYE
MILLS...STARKEY CORNER AROUND 1045 AM...CHARLESTOWN...MORGNEC AROUND
1100 AM...GLASGOW...RIO GRANDE AROUND 1115 AM...GREENWICH AND NORTH
WILDWOOD AROUND 1130 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL LOW LYING AREAS...ROADSIDE DITCHES
AND SMALL STREAMS. PLEASE WATCH FOR POOR DRAINAGE FLOODING. EXPECT
INTENSE LIGHTNING FROM THESE STORMS AND POSSIBLY SOME SMALL HAIL. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

TFG
Special weather statement, Apr 3, 10:14 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT FRI APR 3 2009

NJZ017>020-022-025>027-PAZ060-067>071-031630-
ATLANTIC NJ-BERKS PA-BUCKS PA-CAMDEN NJ-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-DELAWARE PA-GLOUCESTER NJ-
MONTGOMERY PA-NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-
SOUTHEASTERN BURLINGTON NJ-
1114 AM EDT FRI APR 3 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PENNSYLVANIA AND
SOUTHERN NEW JERSEY AROUND NOONTIME...

AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR ELKTON MARYLAND
SOUTHEAST TO NEAR DOVER DELAWARE. THIS LINE WAS MOVING NORTHEAST AT
AROUND 45 MPH. THESE THUNDERSTORMS WILL BE ENTERING SOUTHERN
CHESTER...DELAWARE AND PHILADELPHIA COUNTIES...AS WELL AS GLOUCESTER
AND CAMDEN COUNTIES IN NEW JERSEY...AROUND NOON.

THESE THUNDERSTORMS CONTAIN NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS. HEAVY RAIN IS ALSO ASSOCIATED WITH THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
Special weather statement, Apr 3, 11:06 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1206 PM EDT FRI APR 3 2009

NJZ001-007>010-012>015-PAZ054-055-061-062-031730-
CARBON PA-EASTERN MONMOUTH NJ-HUNTERDON NJ-LEHIGH PA-MERCER
NJ-MIDDLESEX NJ-MONROE PA-MORRIS NJ-NORTHAMPTON PA-SOMERSET
NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ-
1206 PM EDT FRI APR 3 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN PENNSYLVANIA AND CENTRAL
AND NORTHERN NEW JERSEY DURING THE EARLY AFTERNOON HOURS...

AT NOON...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF
STRONG THUNDERSTORMS EXTENDING FROM NEAR READING PENNSYLVANIA
SOUTHEAST
THROUGH PHILADELPHIA...THEN FURTHER SOUTHEAST TO NEAR ATLANTIC CITY.
THIS LINE WAS MOVING NORTHEAST AT AROUND 45 MPH. THESE THUNDERSTORMS
WILL BE ENTERING THE LEHIGH VALLEY AND CENTRAL NEW JERSEY BY ABOUT
1230 PM...BEFORE MOVING NORTH INTO THE SOUTHERN POCONOS AND NORTHERN
NEW JERSEY BEFORE 100 PM.

THESE THUNDERSTORMS CONTAIN NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS. HEAVY RAIN IS ALSO ASSOCIATED WITH THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS. MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER:JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
April 3, 1:00 PM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
April 3, 1:00 PM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162722, 162723.